Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Feeling ill and severe stomach pain radiating through back. Pain in sternum area. Having diverticulosis and polyps. Advise?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
Hi...I am a 63 yr old female.I am of small to medium build. This summer I became very ill w/severe stomachpain radiating through to my back. The pain is by the sternum area or high stomach area. This also was accompanied w/diahrea and severe nausea. I was so sick that I was in bed for 8 weeks. I did finally go to my family Dr. and was put in the hosp w/scopes done and ct scan w/contrast. I was told I have divaticulosis and polops. However everything came back normal except they said I have a fatty liver. Now it is ending September and I am still having severe stomach problems, high by sternum and radiating through to the back.(Like a gall bladder attach) But that has been removed about 10-15 years ago; after which I had to go back and had some more stones left in the bile duct that had to be removed. Could you please help shed some light on these problems and let me know if a bile duct could be the problem again. Thank You in Advance for any help!
Posted Mon, 21 Oct 2013 in Digestion and Bowels
Answered by Dr. Prasad 1 hour later
Brief Answer:
GERD is most likely....

Detailed Answer:

Pain around sternum that shoots to the back and above stomach is a classical description of heart burn. This is caused by reflux of acid, undigested food particles and bile secretions into the food pipe.

Endoscopy is an useful test to diagnose GERD; but one research reports that about 70% individuals with GERD can have normal endoscopy. Further GERD is very well an associated complication of gall bladder.

I feel you should try a brief course of proton pump inhibitor with a prokinetic drug with or without antacid for 2-3 weeks and see if that makes you feel better.
I usually treat my patients with the above regimen instead of asking for more testing. But if you wish to test further, then you can discuss the option of 24 hour esophageal pH monitoring.

Hope this helps. Let me know if you need clarifications.

Above answer was peer-reviewed by
Follow-up: Feeling ill and severe stomach pain radiating through back. Pain in sternum area. Having diverticulosis and polyps. Advise? 6 hours later
Does the 24 hour esophageal ph monitoring have to be done in a hospital setting or can it be done at home? Also, what is a prokinetic drug? I do take omerprazol once a day & is 40mg. Most days I take an xtra pill because the pain is so severe. what do you think of this?
Answered by Dr. Prasad 1 hour later
Brief Answer:
You can remain at home during the test...

Detailed Answer:

Prokinetic drug is a class of pills prescribed for vomiting. This acts on the stomach to force the stomach content into the intestine. As the pill propels the contents down, it does not regurgitate back into the food pipe. I use this pill to enhance the net results of proton pump inhibitor while dealing with GERD patients.

Metoclopramide, domperidone and mosapride and the commonly known prokinetic drugs.

As far as 24 esophageal pH is concerned the test needs you to attend a clinic or institute and get the probe attached. I would rather say the probe is sent through the food pipe and then other end would be monitoring the activity. You can go about doing your regular activities before getting the probe removed at the same centre. You can learn more of this test from your treating doctor. I'll be available here at all times to discuss further.

Hope this helps.

If you have no more questions to discuss, please close this discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor